Help
Subscribe


GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy

 18 December 2017

Advanced search
GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy Profile of Roy Pounder

Home

News
Journals
Review Articles
Slide Atlas
Video Clips
Online Books
Advanced Digestive Endoscopy
Classical Cases  
Conference Diary
PubMed
International GH Links
USA GH Links
National GH Links
National GI Societies
Other Useful Links




Emails on Gastroenterology and Hepatology
the National AIDS Treatment Advocacy Project
Visit the gastroenterology section of the EUMS

Classical Case Studies

GastroenterologyColo-rectum and anus

Infections and infestations

Click a heading in the right-hand column to see the selected articles in that subject area

See any comments for this case

Anastasios Koulaouzidis, S Kadis and Athar A Saeed Clostridium difficile diarrhea with an unexpected finding on sigmoid colon biopsy
Anastasios Koulaouzidis, S Kadis and Athar A Saeed, 28 July 2005
fiogf49gjkf0d

Summary

We present a case of an elderly patient admitted to our hospital, who after judicious use of antibiotics developed diarrhea.

Clostridium difficile toxin was detected, but the patient did not respond to the usual regime. Sigmoidoscopy revealed an intensely inflamed area in the sigmoid colon. Due to the absence of typical pseudomembranes diagnosis remained obscure until biopsy indicated dual pathology (concurrent cytomegalovirus infection). Use of IV immunoglobulins led to remarkable symptomatic relief.

Case report

A frail 85-year-old lady was admitted to our hospital with pyrexia, lethargy and confusion resulting from a combination of lower respiratory and urinary tract infection - evidenced by right lower lobe shadowing and positive mid-stream urine culture. Her C-reactive protein was 362 and albumin 27. Clinically she was dehydrated. She was given intravenous (IV) antibiotics for 10 days.

For the first 3 days of treatment, she received cefuroxime with clarithromycin; this was later changed to co-amoxiclav. Following treatment and appropriate IV rehydration she improved and was ready to be discharged, but unfortunately she developed profuse watery and foul-smelling diarrhea .Stools cultures were negative but Clostridium difficile toxin A was detected.

After 15 days on metronidazole and subsequently vancomycin she showed no improvement.

At this point a sigmoidoscopy was performed and revealed an area of severe inflammation in the sigmoid colon (Figs 1 and 2).


Figure 1


Figure 2

The endoscopist's differential diagnosis was Crohn's disease and C. difficile colitis .Biopsies showed intensely inflamed granulation tissue (Fig. 3). Within one biopsy there were cells containing eosinophilic nuclear inclusions (Fig. 4), suggestive of cytomegalovirus colitis. After consulting the microbiology service the patient was started on immunoglobulin infusion to cover both the cytomegalovirus and C. difficile infection. She made remarkable recovery and we believe it is the first case (in a non-immunosuppressed patient) managed as such for the dual pathology.


Figure 3


Figure 4

Discussion

C. difficile-associated diarrhea is the most common cause of hospital-acquired diarrhea due to an infectious cause. There are an estimated 3 million cases annually in the United States [1]. Antibiotics such as amoxicillin, clindamycin and cephalosporins are consistently noted risk factors, together with increasing age and low albumin levels which are also associated with poor outcome.

Specific diagnosis is made using any enzyme immunoassay test for the detection of C. difficile toxins in the stools, despite the fact that they are not the most sensitive (sensitivity 75 to 85%) nor the most specific tests available (specificity 80 to 100%). Culture of stools for C. difficile on a selective differential medium is the most sensitive diagnostic test; however has 20 to 25% false positive detection rate. Treatment of C. difficile-associated diarrhea is with metronidazole 250 mgs x 4 or 500 mgs x 3 for 10 days but if there is no response within 3 to 5 days replacement with vancomycin 125 mgs x 4 is suggested.

On the other hand, cytomegalovirus colitis in immunocompetent hosts is rare. A recent meta-analysis identified a total of 44 patients, with an average age of 61 years. Only 10 of them were free of any comorbidity. Advanced age, male gender, presence of immune-modulating comorbidities, and need for surgical intervention are factors negatively influencing survival. Conversely, young healthy patients have a good prognosis with no intervention {2].

In 2001, 4 cases of cytomegalovirus infection causing pseudomembrane formation were described, however, all cases were in immunosuppressed patients. Treatment of the infection used ganciclovir.

A descriptive study of the use of intravenous immunoglobulin for the treatment of recurrent C. difficile-associated diarrhea has been followed by further studies establishing this potential [3].

The test we used detects C. difficile-toxins A and B.

This article was first published on GastroHep.com in 2006.

Authors

Dr Anastasios Koulaouzidis MRCP1
Dr S Kadis MD,MRCP2
Dr Athar A Saeed FRCP2

1. Royal Liverpool Hospital, Gastroenterology Department, Prescot Street, Liverpool L7 8XP, UK.

2. Queen Elizabeth Hospital, Combined Gastroenterology Unit, Sheriff Hill Road, Gateshead NE9 6SX, UK.

Corresponding authors

Dr Anastasios Koulaouzidis
Royal Liverpool Hospital, Gastroenterology Department, Prescot Street, Liverpool L7 8XP, UK. Email akoulaouzidis@hotmail.com

Dr Athar A Saeed
Queen Elizabeth Hospital, Combined Gastroenterology Unit, Sheriff Hill Road, Gateshead NE9 6SX, UK. Email asaeed@doctors.org.uk

References

  1. Oldfield EC 3rd. Clostridium difficile-associated diarrhea: risk factors, diagnostic methods, and treatment. Rev Gastroenterol Disord 2004; 4(4):186-195.

  2. Galiatsatos P, Shrier I, Lamoureux E, Szilagyi A. Meta-analysis of outcome of cytomegalovirus colitis in immunocompetent hosts. Dig Dis Sci 2005; 50(4): 609-16.

  3. McPherson S, Rees C, Soo S, et al. Intravenous immunoglobulin in the treatment of severe Clostridium difficile diarrhea. Gastroenterol 2005; 128(4)suppl 2: A662.

This article was first published on GastroHep in July 2005

 
Go to top of page

YourComments

Go to top of page Email this page Email this page to a colleague

Close folder Gastroenterology
Mouth
Esophagus
Stomach & duodenum
Helicobacter pylori
Small intestine
  Colo-rectum and anus
Pancreas
Inflammatory bowel disease
Functional bowel disorders
Nutrition
Symptoms/signs of gastrointestinal disease
Basic science
Open folder Hepatology
Close folder Endoscopy
Upper endoscopy
ERCP
Colonoscopy
Endoscopic ultrasound
Technology
Practice issues

Blackwell Publishing


GastroHep.com is a Blackwell Publishing registered trademark
© 2017 Wiley-Blackwell and GastroHep.com and contributors
Privacy Statement
Disclaimer
About Us